BCG side effects.

13 years 1 month ago #15267 by Rebecca
BCG side effects. was created by Rebecca
Hello. :)

My husband is 58 years old, and was diagnosed with CIS last October. (Sidenote - his bladder was all wrecked on the inside. The MD says probably from his very active lifestyle, and numerous hits to the groin/lower abdomen during sports and such) His MD completed a fulguration with his biopsies, and he underwent 6 BCGs. In January, he had another cystoscopy and then biopsy and the diagnosis of either left-over or new CIS. This time, the recovery from the biopsy took MUCH longer....almost 6 weeks.

He started the BCG again at the beginning of March, and it didn't go well. He had an abnormal amount of bleeding, with some large clots, and after treatment #2 was completely incontinent with severe urgency. He's been changed to Mytomycin, and that seems to be going well...though I worry about the success.

Last week, he was diagnosed with Type II diabetes. He's never had a problem with his blood sugar before, and has no family history of diabetes. His weight and BMI are within normal limits. He's now on Metformin, 500mg BID. He also has a super low level of Vit D. So...it looks like his pancreas is buggered up now, since the D and the insulin are both pancreas things.

The only other medication he takes is Lipitor. I found this website because it mentioned something about statins (Lipitor) and BCG, but I can't seem to find the information/article. His urologist says that the BCG can totally wreck the body systems, and may be responsible for the pancreatic problems. Now he's having some GI problems...bloating, constipation, heartburn...

I just...don't know where to go from here. I'm all the sudden feeling very overwhelmed...and very, very scared. Does anyone know if these things are connected? Or does anyone have a direct link to the BCG/statin article? Or maybe something I could break, or cry in to?

Please Log in or Create an account to join the conversation.

13 years 1 month ago #15268 by Rosemary
Replied by Rosemary on topic BCG side effects.
Rebecca,

Hi. First of all, I believe that the article you mentioned was posted in a thread by me. If I remember right, the article was named, "BCG May Vex Bladder Cancer Therapy" and it can be found here...

www.webmd.com/cancer/bladder-cancer/news/20061221/statins-may-vex-bladder-cancer-therapy


The above study was a 2006 study, and if I can believe my googles, further studies have refuted this claim...

content.nejm.org/cgi/content/short/356/12/1276

There is a poster here by the name of Warren who was Dx'd with CIS and the only therapy that he has received has been Mitomycin treatments, no BCG. Warren, who happens to be a Doctor himself, has done very well with this treatment, and if I remember right, has been cancer free for over 7 years. I recommend that you take a look at his story as this may give you some encouragement, which it sounds like you are in need of right now.

As for the side effects from BCG that you are describing, pancreatic is not one that I've heard before.

Bleeding and clotting is very common with BCG treatment. Some people tolerate BCG much better than others, too. I myself had to discontinue after the 12th treatment as I was suddenly hit with a debilitating arthritic reaction.

Don't panic just yet. If your husband's bladder was already beat up, then I totally understand how BCG would affect him in this horrible way.

As for the pancreactic thing, I will google around and see if I can come up with anything.

Hang in there.

Regards,
Rosemary


Rosemary
Age - 55
T1 G3 - Tumor free 2 yrs 3 months
Dx January 2006

Please Log in or Create an account to join the conversation.

13 years 1 month ago #15269 by Rosemary
Replied by Rosemary on topic BCG side effects.
Rebecca,

I did some googles and can't find a relation between diabetes and BCG.

Here is Warren's story if you would like to read it. Warren has had great success with Mitomycin and CIS.

bladdercancersupport.org/smf/index.php?topic=985.0

We're here to listen and help if we can.

Take good care,
Rosemary

Rosemary
Age - 55
T1 G3 - Tumor free 2 yrs 3 months
Dx January 2006

Please Log in or Create an account to join the conversation.

13 years 1 month ago #15270 by Rebecca
Replied by Rebecca on topic BCG side effects.
Rosemary,

Thank you so much for posting those. I was wondering if there was a statin + BCG = bad news, but it doesn't look like that's the case. :)

My husband has had some severe arthritic pain (hips, wrists, elbows, lower back), but it was attributed to his prescription for Chantix for smoking cessation. Maybe it was the BCG? Maybe both...who knows. He was totally willing to put up with it, though....because he's been smoke-free for 5 months with the Chantix help.

The diabetes hit us like a brick this week. His A1c was 7.6, and his fasting blood sugar routinely runs about 225 +/- 10. His MD, and the RN he usually sees both said the BCG can cause pancreas issues....and about every other issue. :/

Thank you for the information about Warren. Something else to do besides Google is good for me today.

Many good vibes,
Rebecca 8)

Please Log in or Create an account to join the conversation.

13 years 1 month ago #15271 by Rosemary
Replied by Rosemary on topic BCG side effects.
Rebecca,

I once made a comment here (whilst in the throes of a BCG treatment) that BCG was a total body experience. It freaked one of the posters out, and she asked me not to frighten people with my experience. All I can say is that it is what it is. Not everyone has a bad experience with BCG, some medical opinions are such that if you have a BAD reaction to BCG then that means that it is working against the cancer.

BTW, my arthritic symptoms have abated with cessation of BCG treatment, and my life
is somewhat back to normal, so, there is life after BCG after all.

Good luck with your husband. He is lucky to have you.

Please keep us posted as to how things are going. We are here to help.

With kind regards,
Rosemary

Rosemary
Age - 55
T1 G3 - Tumor free 2 yrs 3 months
Dx January 2006

Please Log in or Create an account to join the conversation.

13 years 1 month ago #15275 by Patricia
Replied by Patricia on topic BCG side effects.
Rebecca... the statins in themselves can cause...mild stomach pain, gas, bloating, stomach upset, heartburn;

nausea, stomach pain or upset;

constipation, bloating, gas;

If your husband drinks alchohol at all with the statins it can increase his trigylcerides...
Just working on the medical mystery....Hows he doing with the Chantix? Its so new on the market that new stuff is showing up on side effects with that one...mostly what i've heard is wierd dreams..night horrors...suicidal thoughts...
Add BCG to the mixture....what a cocktail!!!
Pat

Please Log in or Create an account to join the conversation.

Moderators: Cynthiaeddieksara.anne